STRUGGLING with DEPRESSION, ANXIETY, or BIPOLARITY? LEARNING can really HELP. Start with ARTICLES above or Topics below. Ty! Bill

Antidepressant Withdrawal. “I mean, ADS.”

So you’ve been taking sertraline (Zoloft) for several years, and you’ve decided to stop. Well, hey – just flush the remaining tablets and get on with it, right? Uh…no. Enter antidepressant discontinuation syndrome (ADS). Let’s take a couple of articles and days to swirl it around, okay?

Now, if you ask me; ADS is a kinder, gentler way to say antidepressant withdrawal – but let’s not get hung up on the politics of terminology. ADS is a huge consideration in the cessation of the selective serotonin reuptake inhibitors (SSRIs), as well as the selective serotonin noreipnephrine reuptake inhibitors (SSNRIs), and the norepinephrine dopamine reuptake inhibitors (NDRIs). And it merits attention with the cessation of the monoamine oxidase inhibitors (MAOIs) and the tricyclics (TCAs).

Well, let’s take our subject matter in pieces. A gotta’-know in any discussion of ADS is something known as elimination half-life. Simply put, a drug’s “half-life” is the time it takes for its plasma concentration to reach half of its original level. And, of course, this is accomplished by our metabolic and elimination systems.

Here is the half-life of prominent antidepressants…

  • venlafaxine (Effexor) SSNRI 3-4 hours
  • duloxetine (Cymbalta)  SSNRI 12 hours
  • phenelzine (Nardil) MAOI  12 hours
  • imipramine (Tofranil) TCA 11-25 hours
  • paroxetine (Paxil) SSRI 21 hours
  • bupropion (Wellbutrin, Zyban) NDRI 21 hours
  • sertraline (Zoloft) SSRI 26 hours
  • escitalopram (Lexapro)  SSRI 27-32 hours
  • citalopram (Celexa)  SSRI 35 hours
  • fluoxetine (Prozac) SSRI 9 days

Okay, then – what’s that to us? Well, as it applies to the discontinuation of a medication, folks who’ve taken meds with shorter half-lives will more quickly experience the symptoms of ADS. And, remember, this applies to missing doses, as well as cessation. By the way, half-life will also impact the timing of the introduction of a new med; as one will have to wait longer to start it if the previous med has a relatively long half-life.

Well, be sure to check-in with chipur tomorrow, as we delve into what ADS looks like. What are your thoughts so far? You know how much we love comments.

  • My thoughts on just quitting your meds… DON’T! Make a game plan! Involve your doctor, therapist, pastor, friend, spouse, dog, whoever. Make sure to have your doctor develop a regimen to help you ease off your medication and set up supports to help you through the adjustment.

    • Bill

      Absolutely. You know, I can remember some 15 years ago freelancing a meds cessation from imipramine. Ouch! Well the SSRIs were gaining popularity at the time and I started with a psychiatrist who suggested I use Paxil. I found that a difficult med over the years. And, man, talk about the zaps – even if missing a dose for going on two days! You’ve offered excellent advice.

      See, this is what I want chipur to be – a community – those who are proactive in their care, those who have the desire to be and need some direction, those who haven’t a clue as to what’s going on, and non-sufferers who for whatever reason want to learn.

      Thanks!

  • I quit Effexor cold turkey. Ooofta! I really wish someone, especially my doctor, would have told me I would feel like my brain was shaking in my head for numerous days. Not a very pleasant experience what-so-ever.

    • Bill

      Would have been nice to have had a heads up. You know, you really have to wonder if physicians are that naive – or they really do know these things and take the liberty of not telling us? I’d opt for the later.